Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 706, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2003, 3:47 PM CDT for Holmes County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 3:47 PM CDT (20:47 UTC)
- Expired
- Aug 21, 2003, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Holmes County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 212047
SVRJAN
MSC051-212130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOLMES COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 430 PM CDT
* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES EAST OF TCHULA...OR ABOUT 17 MILES
NORTHWEST OF DURANT...MOVING SOUTHWEST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR TCHULA AT 400 PM CDT
BE NEAR COXBURG AT 420 PM CDT
DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.
HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.
LAT...LON 3318 8994 3296 9021 3305 9041 3311 9040
3315 9033 3319 9033 3333 9010
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:55 AM CDT, 11 hours 52 minutes earlier.
Area forecast discussion, Aug 21, 3:55 AM CDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 355 AM CDT THU AUG 21 2003 THE UPPER TROUGH AXIS EXTENDING FROM THE NRN GULF INTO THE CNTRL GULF COAST REGION WILL SHIFT SLOWLY WEST TODAY AND PROMOTE SCATTERED MAINLY AFTN/EVNG TSTM ACTIVITY (40-50 POPS) OVER THE FORECAST AREA WITH COVERAGE A BIT GREATER OVER SRN AND ERN PORTIONS. BASED ON SEVERITY OF SOME STORMS YDAY IN A SIMILAR PATTERN...WORDING IN HWO WILL BE ENHANCED TO CONVEY SVR RISK FOR TODAY. TOUGHEST HEAT SHOULD CONTINUE TO BE IN THE DELTA REGION WHERE HEAT INDICES WILL TOP OUT 105 DEG F. DRY BULB TEMPS COULD BE SLIGHTLY COOLER TODAY BECAUSE OF AN INCREASE IN CONVECTIVE CLOUD COVER COMPARED TO RECENT DAYS...THOUGH NOT AS LOW AS MET GUIDANCE WHICH KEEPS ALL AREAS < 90 DEG F. AFTER TODAY...THE GFS/UKMET/ETA ARE IN AGREEMENT THAT THE TROUGH AXIS WILL CONTINUE WWD WITH BUILDING HEIGHTS OVER LOWER MS VALLEY REGION RESULTING IN AN INCREASINGLY UNFAVORABLE CONVECTIVE SETTING (500MB TEMPS -4 DEG C). A SURFACE COLD FRONT WILL DROP SWD ACROSS THE REGION OVER THE WEEKEND THEN STALL ALONG THE GULF COAST SUNDAY. BELIEVE THAT ANY CONVECTION ALONG THE FRONT WILL BE TOUGH TO SUSTAIN IN THE HARSH MID LEVEL ENVIRONMENT AND HAVE REDUCED POPS SOME FOR FRI-SUN TIME FRAME. IN ANY CASE...SHOULD SEE BEST COVERAGE OF ANY STORMS OVER SRN THIRD OF THE FORECAST AREA WHERE THE UPPER RIDGE SHOULD HAVE LESS INFLUENCE. THE SAME THINKING HOLDS TRUE INTO EARLY NEXT WEEK AS THE RIDGE AXIS SETS UP JUST TO OUR NORTH. HAVE ADJUSTED PRECIP/WX GRIDS ACCORDINGLY. .JAN... AR...NONE. LA...NONE. MS...NONE. 43
Hazardous weather outlook, Aug 21, 3:31 PM CDT, 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222031- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 331 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND FRIDAY... ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...GENERALLY WEST OF THE NATCHEZ TRACE AND ALONG HIGHWAY 84 IN SOUTHERN MISSISSIPPI. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...GENERALLY WEST OF A GREENWOOD TO VICKSBURG TO NATCHEZ LINE. THE SEVERE POTENTIAL IS ON THE LOW SIDE AS CURRENT THUNDERSTORMS HAVE KEPT TEMPERATURES DOWN. THE SEVERE POTENTIAL SHOULD ONLY LAST A FEW MORE HOURS AND DIMINISH BY 8 PM AS DAYTIME HEATING IS LOST. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL. FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY STORMS THAT DEVELOP. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION ON FRIDAY. NO SEVERE THUNDERSTORMS ARE EXPECTED. ...SEASONAL THREATS... ONCE AGAIN...TEMPERATURES WILL RISE INTO THE MID 90S OVER THE DELTA REGION OF MISSISSIPPI...ARKANSAS AND LOUISIANA. THESE TEMPERATURES WILL COMBINE WITH DEW POINTS IN THE LOWER TO MID 70S AND RESULT IN HEAT INDICES AROUND 105 DEGREES DURING FRIDAY AFTERNOON. PERSONS WORKING OUTDOORS SHOULD WEAR LIGHT CLOTHING...TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER TO HELP AVOID HEAT EXHAUSTION. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR AREAS WEST OF THE MISSISSIPPI RIVER TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 21, 10:31 AM CDT, 5 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM OVETT MS WIND DAMAGE
08/20/03 JONES SEVERAL TREES AND
POWERLINES DOWN. REPORTED
BY ELECTRIC POWER
ASSOCIATION.
0415 PM 2 N OAK GROVE MS 0.88 INCH HAIL
08/20/03 LAMAR REPORTED BY LAMAR COUNTY
EMA.
0540 PM 4 S CARNES MS WIND DAMAGE
08/20/03 FORREST SEVERAL TREES DOWN.
REPORTED BY FORREST
COUNTY EMA.
0655 PM NEW HEBRON MS WIND DAMAGE
08/20/03 LAWRENCE A FEW TREES DOWN.
REPORTED BY ELECTRIC
POWER ASSOCIATION.
0700 PM BUSH MS WIND DAMAGE
08/20/03 SIMPSON A FEW TREES DOWN. PUBLIC
REPORT.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:58 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 42 min |
| Aug 21, 2:09 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Washington | 46 min |
| Aug 21, 2:37 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 48 min |
| Aug 21, 5:01 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 44 min |
| Aug 21, 5:09 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 41 min |
| Aug 21, 5:27 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 43 min |
| Aug 21, 5:49 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.